Minnesota, 2012

Hail and Damaging Wind in Minnesota, June 21, 2012

June 21, 2012 · NWS FGF · 2 events in 2 counties and zones

Afternoon heating and cold temperatures aloft combined with an upper level disturbance to produce afternoon and early evening showers and thunderstorms. A few of the thunderstorms produced large hail as they tracked from the Pembina, North Dakota area down toward Argyle, Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Afternoon heating and cold temperatures aloft combined with an upper level disturbance to produce afternoon and early evening showers and thunderstorms. A few of the thunderstorms produced large hail as they tracked from the Pembina, North Dakota area down toward Argyle, Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 21, 1:17 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Jun 21, 1:17 PM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
217 PM CDT THU JUN 21 2012

.SHORT TERM...

THE MAIN CHALLENGE WILL BE CONVECTION THROUGH THIS EVENING...THEN
SHOWERS AND STORMS LATE FRI NIGHT INTO SAT NIGHT. MODELS ARE
COMING AROUND TO A MORE NORTHERLY SOLUTION FOR SAT SYSTEM...AND
THE GFS WAS THE FIRST TO INDICATE THIS POTENTIAL. WILL LEAN
TOWARDS THE GFS SLIGHTLY FOR THIS REASON...BUT NO MAJOR
DIFFERENCES OVERALL.

FOR THE REST OF THIS AFTERNOON INTO THE EVENING...EXPECT SHOWERS
AND THUNDERSTORMS IN THE NORTH WITH A SHORTWAVE AND AMPLE
INSTABILITY/LIFT. CAN/T RULE OUT A FEW STORMS BECOMING MARGINALLY
SEVERE WITH HAIL AND WIND THE MAIN THREATS. DEEP LAYERED SHEAR
WILL ONLY BE AROUND 30KT IN THE NORTH...SO PULSE TYPE STORMS
SHOULD BE THE RULE. THE THREAT FOR CONVECTION WILL DIMINISH AFTER
SUNSET...ALTHOUGH A SHORTWAVE MOVING INTO THE NORTH AROUND 06Z
COULD HELP A FEW SHOWERS AND STORMS LINGER UNTIL THEN.

ON FRIDAY...A DRY DAY IS EXPECTED WITH RIDGING BUILDING IN AND
WARMER TEMPS ALOFT. THERE IS A VERY LOW CHANCE FOR SOME SHOWERS
AND STORMS IN THE FAR NORTHEAST...BUT FOR NOW WILL GO WITH A DRY
FORECAST WITH NO SHORTWAVE ENERGY TO SPEAK OF.

FOR FRI NIGHT...EXPECT MOISTURE TO INCREASE IN THE SOUTH WITH A
LLJ DEVELOPING. THERE WILL BE SOME ELEVATED CAPE AND PWATS RISING
OVER AN INCH BY 12Z SAT. WILL INCREASE SHOWER AND STORM CHANCES IN
THE SOUTH OVERNIGHT.

FOR SAT INTO SAT NIGHT...THERE WILL BE AN 850MB FRONT LIFTING INTO
THE AREA. THERE WILL ALSO BE A LARGE INCREASE IN DEEP LAYERED
MOISTURE WITH PWATS PROGGED AROUND 1.50 INCHES FOR ALL BUT THE FAR
NORTH. WILL MENTION SHOWER AND THUNDER CHANCES IN ALL AREAS WITH
THE BEST CHANCE IN THE SOUTH NEAR DEEPER INSTABILITY. CLOUDS MAY
ALSO LIMIT HEATING AND TEMPS MAY HAVE TROUBLE GETTING INTO THE
MID/UPPER 70S LIKE WE HAVE PROGGED.

ON SUNDAY...SFC HIGH PRESSURE BUILDS IN FROM CANADA AND IT WILL BE
A DRY AND MOSTLY SUNNY DAY WITH TEMPS NEAR TO SLIGHTLY BELOW
NORMAL.

.LONG TERM (SUN NITE THROUGH THURSDAY)...
GFS/ECMWF IN AGREEMENT IN THEIR DEPICTION OF NORTHWEST FLOW AT
BEGINNING OF EXTENDED PERIOD OVER THE FORECAST AREA. LONGWAVE RIDGE
WILL QUICKLY BUILD IN FROM HIGH PLAINS AND THIS FEATURE WILL
DOMINATE FOR A COUPLE OF DAYS BEFORE TRANSITIONING TO SOUTHWEST FLOW
BY WEDNESDAY. THIS IS REFLECTED IN FORECAST BY A DRY MON/TUE BEFORE
LOW POPS ARE INTRODUCED ON WEDNESDAY. SURFACE BOUNDARY LIKELY TO SWING
THROUGH DURING THIS TIME WITH WEAK HIGH PRESSURE IN ITS WAKE FOR
THURSDAY. TEMPS WILL RUN A FEW DEGREES ABOVE SEASONAL
AVERAGE...TYPICAL TO THIS PATTERN.

&&

.AVIATION...
GUSTY WEST TO NORTHWEST WINDS WILL DIMINISH AROUND SUNSET...AND REMAIN
LIGHT THROUGH FRIDAY AS HIGH PRESSURE MOVES INTO AREA. SEVERAL HOUR
PERIOD OF VCTS INDICATED AT NORTHERNMOST TAF SITES AS CONVECTIVE
ACTIVITY HAS ALREADY INITIATED FROM DEVILS LAKE THROUGH NORTHERN RED
RIVER VALLEY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK/WJB
Hazardous weather outlook, Jun 21, 5:02 AM CST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
602 AM CDT THU JUN 21 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
602 AM CDT THU JUN 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TOWARD
MIDDAY CONTINUE TO DEVELOP THROUGH THE AFTERNOON AND EARLY
EVENING. NO SEVERE WEATHER IS ANTICIPATED. DAYTIME HEATING
COMBINED WITH AN UPPER LEVEL DISTURBANCE WILL AID IN THE
DEVELOPMENT OF SCATTERED STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE FOR SHOWERS AND MAYBE A FEW THUNDERSTORMS
LATER FRIDAY NIGHT INTO SATURDAY FOR SOUTHEASTERN NORTH DAKOTA
INTO WEST CENTRAL MINNESOTA BUT NO SEVERE WEATHER IS EXPECTED. NO
HAZARDOUS WEATHER IS ANTICIPATED THE REST OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DTR

In the hours before

Local storm report, Jun 21, 11:32 AM CST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1232 PM CDT THU JUN 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             MAZA                    48.39N 99.20W
06/20/2012  E0.75 INCH       TOWNER             ND   PUBLIC

&&

WBARRETT
Local storm report, Jun 21, 2:38 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
338 PM CDT THU JUN 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             MAZA                    48.39N 99.20W
06/20/2012  E0.75 INCH       TOWNER             ND   PUBLIC

0549 PM     HAIL             MICHIGAN                48.03N 98.12W
06/20/2012  E0.75 INCH       NELSON             ND   CO-OP OBSERVER

0611 PM     FUNNEL CLOUD     8 SSE PETERSBURG        47.90N 97.93W
06/20/2012                   NELSON             ND   PUBLIC

            AFTER STORMS WENT THROUGH A THIN FUNNEL CLOUD APPEARED ON
            THE BACK EDGE OF THE CLOUD. IT APPEARED TO BE JUST SOUTH
            OF PETERSBURG BUT WAS MORE DISTANT AND MORE CLOSELY
            VIEWED OVER EAST CENTRAL ALDER TOWNSHIP. FROM A DISTANCE
            THE FUNNEL APPEARED TO BE NEAR THE GROUND BUT AS VIEWED
            FROM NEARBY THE FUNNEL REMAINED SEVERAL HUNDRED FEET
            ABOVE THE TREE TOPS.

0630 PM     HAIL             5 NE NASH               48.52N 97.44W
06/20/2012  E0.50 INCH       WALSH              ND   TRAINED SPOTTER

            SO MUCH HAIL FELL GROUND WAS COVERED.

0630 PM     TSTM WND DMG     5 NE NASH               48.52N 97.44W
06/20/2012                   WALSH              ND   TRAINED SPOTTER

            APPROXIMATELY THE TOP 30 FEET OF 100 FOOT COTTONWOOD TREE
            TWISTED OF AS GUST FRONT PUSHED THROUGH FARMSTEAD. NO
            OTHER DAMAGE REPORTED.

0649 PM     TORNADO          4 E KEMPTON             47.82N 97.53W
06/20/2012  F0               GRAND FORKS        ND   PUBLIC

            THIS LONG... THIN AND ROPE LIKE TORNADO LAST FOR JUST A
            COUPLE OF MINUTES AND TRACKED EASTWARD FOR ABOUT ONE
            MILE... NEARLY TO THE AVON AND PLEASANT VIEW TOWNSHIP
            LINE. NUMEROUS LARGE BRANCHES WERE KNOCKED DOWN IN A
            FARMSTEAD SHELTER BELT AND A COUPLE OF LARGE TREE LIMBS
            WERE SNAPPED OFF IN A FIELD SHELTERBELT. MAXIMUM WIDTH
            ESTIMATED TO 20 YARDS AND PEAK WINDS ESTIMATED TO 70 MPH.

0702 PM     TORNADO          7 ENE NORTHWOOD         47.77N 97.43W
06/20/2012  F1               GRAND FORKS        ND   NWS STORM SURVEY

            THIS ROPE LIKE TORNADO LASTED FOR OVER 4 MINUTES AND
            TRACKED DUE EAST FOR NEARLY TWO MILE IN THE FAR NORTHWEST
            CORNER OF UNION TOWNSHIP. SEVERAL TREE TOPS WERE SNAPPED
            IN FIELD SHELTER BELTS AND AT LEAST ONE TREE WAS UPROOTED
            NEAR A FARMSTEAD SHELTERBELT. MAXIMUM WIDTH ESTIMATED TO
            AROUND 30 YARDS AND PEAK WINDS ESTIMATED TO 90 MPH.

0725 PM     HAIL             2 N THOMPSON            47.80N 97.11W
06/20/2012  E0.75 INCH       GRAND FORKS        ND   TRAINED SPOTTER

            ABOUT FOUR MINUTES OF PEA TO PENNY SIZED HAIL ALONG WITH
            VERY STRONG WINDS.

&&

GGUST
Special weather statement, Jun 21, 3:15 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
415 PM CDT THU JUN 21 2012

MNZ004-NDZ008-212215-
KITTSON MN-PEMBINA ND-
415 PM CDT THU JUN 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PEMBINA AND
NORTHWESTERN KITTSON COUNTIES UNTIL 515 PM CDT...

AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 6 MILES WEST OF PEMBINA...OR 40 MILES NORTH OF
GRAFTON...MOVING TO THE SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
PEMBINA AND NOYES AROUND 425 PM CDT.
ST. VINCENT AROUND 430 PM CDT.
HAMILTON AROUND 435 PM CDT.
HUMBOLDT AROUND 445 PM CDT.

FOR MOTORISTS ON INTERSTATE 29...THE STORM WILL BE BETWEEN...MILE
MARKER 215 AROUND 425 PM CDT...AND MILE MARKER 205 AROUND 445 PM
CDT...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4873 9676 4868 9754 4899 9755 4901 9751
      4901 9718
TIME...MOT...LOC 2116Z 319DEG 19KT 4898 9735

JAR

The radar

The Fargo/Grand Forks radar (KMVX), 135 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Kittson

When
June 21, 3:55 PM CST to 4:05 PM CST
Where
Kittson County, 3.57 mi NNW of Mattson
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.730, -97.100

Several four to six inch diameter tree branches were broken off trees in a farm yard.

Hail, Marshall

When
June 21, 5:00 PM CST
Where
Marshall County, 6.92 mi W of Argyle
Measured
1 in hail
Reported by
Public
Coordinates
48.340, -96.970

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378959, 378368.